Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Paducah, KY

May 5, 2003Christian County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 5, 2003, 2:16 PM CDT for Christian County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 2:16 PM CDT (19:16 UTC)
Expired
May 5, 2003, 3:00 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Christian County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 12:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS53 KPAH 051916
SVRPAH
KYC047-052000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 300 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAFAYETTE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE HERNDON...OAK GROVE AND PEMBROKE

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3665 8771 3671 8772 3685 8731 3665 8734

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:30 PM CDT, 46 minutes earlier.

Area forecast discussion, May 5, 1:30 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER AND HEAVY RAINFALL TODAY...TONIGHT...AND
TUESDAY.

ATMOSPHERE OVER THE CWA PRIMED...READY...AND WAITING FOR CONVECTION
TO BEGIN. STATIONARY FRONT TO REMAIN DRAPED TO THE NORTH AND WEST OF
THE CWA KEEPING US IN A VERY UNSTABLE AIRMASS. SOMEWHAT DRIER AIR IN
THE LOW LEVELS HAS WORKED ITS WAY INTO THE WESTERN AND NORTHWESTERN
SECTIONS OF THE CWA. THEREFORE...MOST UNSTABLE AIR OVER THE SE HALF
OF OUR CWA SO EXPECT THE BEST CHANCES OF SEVERE WEATHER THERE. ON
TUESDAY AS THE FRONT SLOWLY MOVES INTO THE CWA...THERE WILL ALSO BE
AN ELEVATED RISK FOR SEVERE WEATHER. CONSISTENT SOUTHWEST FLOW
ALOFT...HIGH PRESSURE OVER THE SOUTHEAST US...AND THE PASSAGE OF
PERIODIC UPPER LEVEL DISTURBANCES AND SURFACE BOUNDARIES WILL
PROVIDE THE INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THROUGH THE ENTIRE 7 DAY FORECAST PERIOD. PASSAGE OF
THE DISTURBANCES AND BOUNDARIES WILL DETERMINE THE TIMING OF RW/TRW
DEVELOPMENT. WILL KEEP THE MENTION OF PRECIP RW/TRW IN ALL PERIODS.

.PAH...TORNADO WATCH #253 IN EFFECT UNTIL 7 PM CDT FOR ALL OF
SOUTHWEST INDIANA AND WESTERN KENTUCKY.

JAP
Hazardous weather outlook, May 5, 11:50 AM CDT, 2 hours 26 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT MON MAY 5 2003

...SLIGHT RISK OF SEVERE WEATHER FOR ALL OF THE QUAD STATE TODAY
   AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

LATER THIS AFTERNOON A WEAK COLD FRONT IS EXPECTED TO DIP SOUTHWARD
INTO THE NORTHERN PORTIONS OF THE REGION. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND ANY OTHER BOUNDARIES THAT
MAY REMAIN FROM THIS MORNINGS STORMS. THE POTENTIAL EXISTS FOR AN
OUTBREAK OF SEVERE WEATHER FROM LATE THIS AFTERNOON THROUGH TONIGHT.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION... WIDESPREAD
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST
MISSOURI AND WESTERN KENTUCKY TONIGHT.  GIVEN THE HEAVY RAINS THAT
FELL YESTERDAY...FLASH FLOODING WILL ALSO BE A MAJOR CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY ACROSS MUCH OF
SOUTHEAST MISSOURI AND WESTERN KENTUCKY AS WELL AS FAR SOUTHERN
ILLINOIS.  A WEAK SURFACE BOUNDARY IS LIKELY TO BE DRAPED ACROSS
THESE AREAS DURING THE DAY TUESDAY...AND WITH A VERY UNSTABLE
AIRMASS SOUTH OF THE BOUNDARY...SEVERE THUNDERSTORMS WILL ONCE AGAIN
BE POSSIBLE.  AT THIS TIME IT IS DIFFICULT TO DETERMINE THE GREATEST
SEVERE THREAT...BUT DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES
WILL BE POSSIBLE.  ADDITIONAL HEAVY RAINFALL MAY ALSO LEAD TO MORE
FLASH FLOODING.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM WEDNESDAY
THROUGH SUNDAY.  THE POTENTIAL EXISTS FOR MORE SEVERE WEATHER AND
HEAVY RAINFALL...BUT THE TIMING AND INTENSITY OF INDIVIDUAL EVENTS
IS DIFFICULT TO DETERMINE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT.

DRS/JAP

In the hours before

Local storm report, May 5, 8:34 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    3W JOPPA                  IL   WIND DAMAGE
05/04/03   MASSAC                         DELAYED REPORT...AT LEAST
                                          20 MATURE TREES DOWN.
                                          ONE TREE FELL ON VEHICLE.
                                          SOME MINOR ROOF DAMAGE.
Special weather statement, May 5, 9:51 AM CDT, 4 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
951 AM CDT MON MAY 5 2003

...TORNADO WATCH #246 WILL EXPIRE AT 10 AM CDT...

AT 955 AM CDT SHOWERS AND THUNDERSTORMS HAD MOVED OUT OF THE PADUCAH
COUNTY WARNING AREA FOR NOW...THEREFORE THE TORNADO WATCH WILL BE
ALLOWED TO EXPIRE.

JAP
Special weather statement, May 5, 12:30 PM CDT, 1 hour 46 minutes before
INZ081-082-085>088-KYZ001>022-051830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT MON MAY 5 2003

...TORNADO WATCH #253 IN EFFECT UNTIL 7 PM CDT FOR ALL OF SOUTHWEST
   INDIANA AND WESTERN KENTUCKY...

THIS AFTERNOON A WEAK COLD FRONT IS EXPECTED TO DIP SOUTHWARD
INTO THE NORTHERN PORTIONS OF THE REGION. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND ANY OTHER BOUNDARIES THAT
MAY REMAIN FROM THIS MORNINGS STORMS. THE POTENTIAL EXISTS FOR AN
OUTBREAK OF SEVERE WEATHER FROM LATE THIS AFTERNOON THROUGH TONIGHT.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:25 PM CDTTornado WarningPAHBallard50 min
May 4, 9:40 PM CDTTornado WarningPAHMcCracken50 min
May 4, 9:47 PM CDTFlash Flood WarningPAHBallard, McCracken3 hr
May 4, 9:58 PM CDTTornado WarningPAHLivingston47 min
May 4, 10:07 PM CDTTornado WarningPAHCalloway38 min
May 4, 10:13 PM CDTTornado WarningPAHGraves32 min
May 4, 10:23 PM CDTTornado WarningPAHCrittenden37 min
May 4, 10:24 PM CDTTornado WarningPAHUnion36 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningPAHUnion, Webster43 min
May 4, 10:50 PM CDTFlash Flood WarningPAHCalloway, Carlisle, Fulton, Graves, Hickman, Lyon and 2 more6 hr
May 4, 10:50 PM CDTSevere Thunderstorm WarningPAHUnion, Webster40 min
May 4, 10:55 PM CDTTornado WarningPAHWebster35 min
May 4, 10:57 PM CDTTornado WarningPAHTrigg48 min
May 4, 11:07 PM CDTSevere Thunderstorm WarningPAHChristian53 min
May 4, 11:18 PM CDTTornado WarningPAHCalloway57 min
May 4, 11:33 PM CDTTornado WarningPAHDaviess, McLean42 min
May 4, 11:36 PM CDTTornado WarningPAHChristian, Todd54 min
May 4, 11:52 PM CDTSevere Thunderstorm WarningPAHTrigg53 min
May 5, 1:25 AM CDTFlash Flood WarningPAHChristian, Todd3 hr
May 5, 2:39 PM CDTSevere Thunderstorm WarningPAHTodd36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.